MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 37CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 37CM; NAIL, FIXATION, BONE
Catalog Number 71655137
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994)
Date of Event 08/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a fixation surgery on (b)(6) 2016 after the patient sustaining a motor vehicle accident.The indication for this fixation surgery was a left distal tibia fracture, left closed distal femur fracture and left open segmental tibia fracture.The procedures performed were treatment of left tibia shaft fracture with intramedullary device, open treatment of distal tibia intra-articular fracture with fixation of tibia only, manual application of stress performed by physician or other qualified health care professional for joint radiography, left ankle, retrograde nailing of left femur, and irrigation and debridement of skin, subcutaneous tissue, muscle and bone of open left tibia fracture.During this surgery an unspecified plating system from smith and nephew was implanted, as well as a trigen femoral nailing system and a trigen tibial nailing system.The patient suffered from inflammatory reaction around the devices after having the primary surgery and underwent an unplanned hardware removal on (b)(6) 2017.The patient achieved union at 27 weeks after the primary surgery.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.

Brand Name
META-NAIL TIBIAL 10MM X 37CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20058825
Report Number1020279-2024-01660
Device Sequence Number20912300
Product Code JDS
UDI-Device Identifier03596010585592
UDI-Public3596010585592
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date04/21/2026
Device Catalogue Number71655137
Device Lot Number16DSM0230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Initial Report FDA Received Date08/24/2024
Date Device Manufactured04/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71645032 / LN: 16DM06790; PN: 71645032 / LN: 16DM06791; PN: 71645035 / LN: 16JM17085; PN: 71645042 / LN: 16KM04311; PN: 71645060 / LN: 16GM12698
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale